Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


how fast does wasting occur & thoughts on regimen
May 20, 2004

We have a patient who decided to begin meds on 3/7/04 when his CD4 was 154 and viral load >190,000. He was started on combivir and efavirenz, but developed a reaction to efavirenz so was switched to lopinavir/ritonavir on 4/7. He's now saying that he can see facial wasting and being on meds is impacting his quality of life. Any suggestions on different regimens or ...? Thanks.

Response from Dr. Moyle

The development of fat loss over one month of therapy is unlikely. Most likely is some weight loss secondary to AZT and Kaletra related nausea. This will settle and weight should recover. On average, weight and limb fat increase during the first 24-36 weeks of treatment. The initial management step is support and reassureance together with dietary assessment and advice.

This being said a thymidine analog plus a PI represents a riskier regimen for fat loss over time. Certainly it would be worth considering moving away from AZT to abacavir or tenofovir once the patient has settled on their current therapy and consider replacing the Kaletra with the more lipid friendly and easier to take atazanavir/ritonavir.

I hope this helps

Kind regards

Graeme Moyle


Previous
Lipo treatments.
Next
HAART Combos

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement